Delaware, 2007

Dense Fog in Delaware, November 20, 2007

November 20, 2007 · NWS PHI · 1 event in 1 county or zone

Dense fog formed in New Castle County from the morning into the early evening of the 20th. Widespread visibilities were one quarter of a mile or less.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Dense fog formed in New Castle County from the morning into the early evening of the 20th. Widespread visibilities were one quarter of a mile or less. The fog formed in advance of a warm front and was assisted by the rain that fell during the day. The fog started to dissipate in the evening as the warm front moved through.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 20, 5:15 AM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Nov 20, 5:15 AM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
515 AM EST TUE NOV 20 2007

.SYNOPSIS...
A WARM FRONT EXTENDED FROM SOUTHERN ONTARIO DOWN INTO WESTERN
PENNSYLVANIA EARLY THIS MORNING.  THE FRONT WILL CONTINUE TO MOVE TO
THE EAST AND IT SHOULD PASS THROUGH OUR REGION TODAY.  MILD HIGH
PRESSURE IS EXPECTED TO BUILD UP FROM THE SOUTH AND SOUTHWEST FOR
WEDNESDAY.  A STRONG COLD FRONT FROM THE NORTHWEST IS FORECAST TO
ARRIVE LATE ON THURSDAY, WITH COLD HIGH PRESSURE FOLLOWING FOR
FRIDAY AND SATURDAY.  AN AREA OF LOW PRESSURE MAY BEGIN TO APPROACH
FROM THE SOUTHWEST LATE IN THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THERES A FAIRLY GOOD PUSH OF WARM AIR BUILDING OVERHEAD FROM THE
WEST.  TEMPS AT 850 MB STARTED OFF IN THE 0 TO -4C RANGE AROUND
MIDNIGHT OVER OUR REGION AND THEY SHOULD BE UP INTO THE +4 TO +8C
RANGE BY NOONTIME.  TEMPS AT THE SURFACE WILL RESPOND MUCH MORE
SLOWLY, ESPECIALLY UP NORTH, AS THE DEVELOPING INVERSION KEEPS THE
LOW LEVEL MOISTURE AND CLOUDS IN PLACE.

THE WARM ADVECTION WILL CONTINUE TO BRING SOME LIGHT RAIN TO OUR
REGION, MAINLY THIS MORNING.  TEMPS IN THE POCONO REGION OF
PENNSYLVANIA AND IN SUSSEX COUNTY, NEW JERSEY RANGED FROM 30 TO 37
DEGREES.  WITH THE SLOW WARMING, SOME SPOTS SHOULD REMAIN AT OR
BELOW FREEZING UNTIL MID MORNING.  AS A RESULT, WEVE EXTENDED THE
WINTER WEATHER ADVISORY FOR THE COUNTIES OF CARBON, MONROE AND
SUSSEX UNTIL 900 AM TO COVER THE MORNING COMMUTE.

WHILE IT SHOULD REMAIN MOSTLY CLOUDY OVER THE NORTHERN AND CENTRAL
PARTS OF OUR FORECAST AREA TODAY, SOME SUNSHINE IS POSSIBLE ON THE
DELMARVA AND IN EXTREME SOUTHERN NEW JERSEY, ESPECIALLY THIS
AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
MILD AIR WILL CONTINUE TO BUILD UP FROM THE SOUTH AND SOUTHWEST
TONIGHT.  THE INCREASING LOW LEVEL MOISTURE MAY CAUSE SOME STRATUS
AND FOG TO DEVELOP LATE TONIGHT, ESPECIALLY UP NORTH, WHERE IT WILL
INTERACT WITH THE SNOW PACK.

WHATEVER STRATUS AND FOG DEVELOPS SHOULD BE SLOW TO LIFT AND
DISSIPATE ON WEDNESDAY DUE TO THE WARM AIR ALOFT AND THE LOW SUN
ANGLE.  EVEN THOUGH WERE INDICATING A GRADUAL IMPROVEMENT DURING
THE DAY WITH MILD AFTERNOON TEMPS, PARTS OF OUR REGION COULD REMAIN
UNDER LOW CLOUDS FOR THE ENTIRE DAY.

A STRONG COLD FRONT SHOULD BEGIN TO APPROACH FROM THE NORTHWEST ON
WEDNESDAY NIGHT.  THE WIND OUT AHEAD OF THE FRONT SHOULD TAKE ITS
TIME INCREASING.  AS A RESULT, ADDITIONAL LOW CLOUDS AND FOG MAY
DEVELOP AGAIN ON WEDNESDAY NIGHT IN PARTS OF OUR FORECAST AREA.

RAIN SHOWERS, OUT AHEAD OF THE FRONT, SHOULD BEGIN TO ARRIVE ON
WEDNESDAY NIGHT.  THE FRONT IS FORECAST TO PASS THROUGH OUR REGION
ON THURSDAY EVENING.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AFTER THE COLD FRONT PASSES ON THURSDAY EVENING, WERE EXPECTING
SOME CLOUDS AND LINGERING SHOWERS FOR THURSDAY NIGHT, ALONG WITH AN
INCREASING NORTHWEST WIND.  FRIDAY APPEARS AS THOUGH IT WILL BE
BRISK, WITH A FAIR AMOUNT OF SUNSHINE FROM PHILADELPHIA SOUTH AND
EASTWARD AND SOME COLD ADVECTION CLOUDS OVER PARTS OF EASTERN
PENNSYLVANIA AND NORTHERN AND CENTRAL NEW JERSEY.  THERE COULD ALSO
BE SOME SNOW SHOWERS UP NORTH IN THE FLOW OFF THE LAKES.

HIGH PRESSURE IS FORECAST TO BUILD OVERHEAD FOR SATURDAY, WITH LOW
PRESSURE POSSIBLY BEGINNING TO APPROACH FROM THE SOUTHWEST LATE IN
THE WEEKEND.

&&

.AVIATION /10Z TUESDAY THROUGH SATURDAY/...
CONDITIONS IMPROVED TO VFR OVER SOUTHERN AND CENTRAL PORTIONS OF THE
FORECAST AREA LATE MONDAY INTO THE OVERNIGHT PERIOD.  A WARM FRONT
IS CURRENTLY BRINGING CEILINGS AND VISIBILITIES BACK DOWN TO MVFR
AND LOCALLY TO IFR.  THESE CONDITIONS WILL PERSIST WELL INTO THE
MORNING BUT SHOULD BEGIN TO IMPROVE AROUND MIDDAY, OR AT LEAST
DURING THE AFTERNOON AS A VERY WEAK FRONTAL ZONE CROSSES THE AREA.
VFR CONDITIONS ARE EXPECTED IN MOST AREAS BY LATE AFTERNOON OR
EVENING AND SHOULD CONTINUE THROUGH MUCH OF THE NIGHT, ALTHOUGH
LIGHT WINDS MAY ALLOW SOME LIGHT FOG WITH MVFR VISIBILITIES TO FORM
LATE.

OUR NEXT WEATHER MAKER WILL BE A COLD FRONT THURSDAY.  HIGH PRESSURE
WILL THEN BRING A RETURN TO FAIR WEATHER FRIDAY INTO THE WEEKEND.

&&

.MARINE...
SEAS ARE CURRENTLY RUNNING SLIGHTLY BELOW WAVEWATCH AT BUOY 44009.
IF THIS TREND CONTINUES, ILL END THE SMALL CRAFT ADVISORY ON OUR
OCEAN WATERS AT 23Z, BRINGING US MORE IN LINE WITH OUR NEIGHBORS.
IT IS POSSIBLE THAT THE ADVISORY COULD BE LOWERED AS EARLY AS
NOON, SINCE, BY THAT TIME, THE WAVE HEIGHTS WILL HAVE LOWERED TO
NEAR THE SMALL CRAFT ADVISORY CRITERIA AND WILL BE TRENDING TOWARD
LONG PERIOD SWELLS.  THE DAY SHIFT FORECASTER WILL REEVALUATE DURING
THE MORNING.  I WILL ALSO CANCEL THE ADVISORY ON THE LOWER BAY WITH
THE ISSUANCE OF THIS FORECAST PACKAGE.  A COLD FRONT APPROACHING
FROM THE WEST MAY TRIGGER THE NEXT ROUND OF ADVISORIES, POSSIBLY AS
EARLY AS LATE WEDNESDAY OR WEDNESDAY NIGHT, BUT MORE LIKELY THURSDAY
INTO FRIDAY.  HIGH PRESSURE WILL THEN PUSH IN, BRINGING QUIETER
CONDITIONS FOR THE WEEKEND.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER WEATHER ADVISORY UNTIL 9 AM EST THIS MORNING FOR PAZ054-
     055.
NJ...WINTER WEATHER ADVISORY UNTIL 9 AM EST THIS MORNING FOR NJZ001.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EST THIS AFTERNOON FOR
     ANZ450>455.

&&

SYNOPSIS/NEAR TERM/SHORT TERM/LONG TERM...IOVINO
AVIATION/MARINE...RPW
Hazardous weather outlook, Nov 20, 9:00 AM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
900 AM EST TUE NOV 20 2007

NJZ001-PAZ054-055-211115-
SUSSEX-CARBON-MONROE-
900 AM EST TUE NOV 20 2007

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ007>010-012>027-PAZ060>062-
067>071-211115-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-
BUCKS-DELAWARE-PHILADELPHIA-
900 AM EST TUE NOV 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>455-211115-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
900 AM EST TUE NOV 20 2007

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-211115-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
900 AM EST TUE NOV 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RNS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, New Castle

When
November 20, 9:00 AM EST to 8:00 PM EST
Where
New Castle forecast zone
Reported by
ASOS
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2007Every state in 2007This day in weather historyWarnings in Delaware, November 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 64920.